Log in
Restless Legs Syndrome
11,036 members6,914 posts

Restart pramipexole?

I have an appointment next week with a neurologist. I have just weaned off pramipexole due to augmentation. I'm a mess. 2 hours sleep last night. My backup drug, hydrocodone is not working. I don’t want to overdose on that. Should I take some pramipexole tonight and/or any night until my appointment so that I can get some sleep? I don’t know if it will work but I’m so desperate.

25 Replies
oldestnewest

Have you spoke to you doctor about stopping pramioexole? If not you would be best to get their advise or at least the pharmacist. I have just started taking pramioexole, is they a reason you are coming off them?

Reply

She /he stopped Pramipexole as they have caused augmentation

1 like
Reply

Withdrawal is hellish and I totally understand your despair. Can you get an emergency GP appointment so you can get tramadol, OxyContin and zolpidem?

I understand the overwhelming desire to take pramipexole but you are only prolonging the agony- you would be much better off seeing your GP urgently and take the algorithm that parminter has just posted on the site. It will help persuade your doctor to give you opioids.

It will get better- many of us know exactly what you’re going through.

4 likes
Reply

I truly understand what you are experiencing. I came off it last year for five weeks before returning back on to it after augmentation.

It was hell on earth!!!

I walked all through the night, ran cold water on my legs, the codeine made me constipated, the Tramadol and Diazepam made it worse. I sat on the floor & sobbed for hours while everyone else slept. I now know that there are easier ways of coming off it. I published a book about my fifteen years with RLS. It's available in Ebook and online. Title Restless Legs Syndrome "An Inside Story" by Kaye Parker.

I don't want to just sell my book though. Please watch the YouTube videos about Augmentation & RLS by Dr. Christopher Earley. Do your googling to read what other remedies/treatments are there to help with weaning off as I know there are some. The Facebook Group for Australia is Restless Legs Syndrome . Australia & New Zealand. You can ask our members for advice. Also it never hurts to get a second opinion from another doctor as some doctors know more about RLS & augmentation. I wish you relief and comfort as soon as possible. Tell your doctor how bad you are feeling. Good luck & Blessings.

2 likes
Reply

I hope whatever you decide to do, helps x

2 likes
Reply

I would think it best to let your neurologist see you at your worst, not your best. Let him/her see the appalling truth of your position.

We have an odd propensity to want to be 'good' for our doctors. I think it is left over from childhood authority figures. Let him see you climbing the walls, falling off your chair and walking into the door.

But Jools suggestion of emergency opioids is very sound. Methadone in syrup form might be best if anyone permits it. It will help, not solve, your situation until your withdrawal is over.

3 likes
Reply

Totally agree, Parimeter! How else are we supposed to get through to these doctors the agony we suffer, right?

Reply

Last night my friend gave me two 20 mg OxyContin. I’ve known he had these but we were trying to be so careful with opioids. I took these last night and I SLEPT!!!! I definitely have a bit of a “hangover “ but I don’t care. I slept. I will use sparingly over the next few days until my appointment with a neurologist.

1 like
Reply

Yay!

As you say, a bit of a hangover is nothing to pay for sleep, not for us.

A good doctor will know this.

A good doctor will know that severe insomnia, accompanied by the awful stress of RLS, is a fast way to all sorts of trouble, including dementia, cardiovascular disease and death.

And a life not lived.

I take methadone, 10mg, in a syrup form when I am in bad trouble. I have no desire to take more, and it is a very 'clean' drug that is particularly suited to RLS sufferers.

Let your doctor know that you were driven to take opioids from someone other than a medic. Don't be afraid, don't let anyone scold you.

I am so glad you had the right friend at the right time.

And fear of opioids, for us, is mostly misplaced. For some reason, our odd brains are much less likely to fall prey to addiction, we are not abusers.

But it is now thought that pramipexole is, perhaps, truly addictive. Well, we knew that, didn't we?

Reply

Thank you for your reply. It helps so much to have support.

Reply

mayoclinicproceedings.org/a...

This is the latest definitive article on opioids in RLS, in case you have not read it.

Reply

An interesting article on opioid strengths, very clear.

washingtonpost.com/graphics...

1 like
Reply

That’s intense.

Reply

I totally understand your wanting to go back on Pramipexole in order to get some sleep. I cheated and did that when I augmented on Pramipexole and got very desperate for sleep. It might be that you need to do that just for the sake of your sanity. If I understand the extent of your sheer despair (and I think I do), it’s hard to think logically; you just want sleep!

Can you get an earlier appt. with the neurologist? If not, I would follow Joolsg’s advice and ask for an emergency appt. with your GP. If you can’t even get that, please talk to someone (anyone) you know and trust. This syndrome (never mind augmentation) is Hell on Earth.

I know it probably doesn’t mean much in your current condition, but it does get better. I spent 7 very long months back in 2015 of mostly sleepless nights and got so desperate to the point of not wanting to live. I was convinced that things would never get better, so I was beyond thrilled when they did!

Please let us know how your appt. goes.

2 likes
Reply

My neurologist had me off Pramipexol by converting for one month to Carbidopa Levodopa. I had my doubts but it worked. No withdrawals. And now back to Pramipexol for the past year with no augmentation. This might not work for everyone but is working for me. I probably will have to do this again in a year or so.

Reply

Hi Yakester Very difficult unless that drug is sleeping draft; & you have had it before? If something else ie Dopamine agonist I wouldnt. Try to walk about in night to exhaust yourself so you sleep. I sit on my sofa watching TV at 3am for an hour; it helps me go off & ignore pesky leg. Good thing is your seeing a Neurologist! Good luck. Best regards Sleek Cat

Reply

Yakester, you did not mention your iron status.

Have you had your ferritin checked?

Reply

My ferritin levels are good but am wondering how high they should be for rls.

Reply

What is 'good'?

We must start at 75 and go up from there. Your doctor might well say that 20 or 35 is fine, but it is not fine. Brain Iron Deficiency is the 'first cause' of RLS, all the rest follows from that.

Some people feel better at 200, some at 300, all of which is normal for us, and can be miraculous.

Reply

I thought I was told it’s around 70 but have a message in to him asking for the number.

Reply

The history of the settling of proper ferritin and other iron levels in the blood to relieve RLS sufferers is interesting.

It is all rather accidental, and shows the danger of 'settled science'.

In 1992 a researcher called O'Keefe said that low levels of ferritin between 4 and 50 were associated with increased severity of symptoms. So, 51 was okay.

In 1997 a researcher called Sun said that ferritin levels between 5 and 250 were associated with increased RLS severity and decreased sleep efficiency. So, 51 was really not okay.

Now, some researchers say to treat when the levels are less than 350. So, levels of 51 are totally not okay.

But, Sod's Law, the powers that be settled on the O'Keefe numbers.

Each patient will have a level that is right for them.

The problem is to find that level, which may be 100 or 350, and to find a practitioner who does not just read the report from the lab and tell you that everything is just dandy when you're climbing the walls and gnawing the furniture (or your legs).

Reply

My ferritin is 171

Reply

That is considered good for a woman, but pretty average for a man.

The Mayo Clinic gives these figures as 'normal range' - 20 to 200 for women, 20 to 500 for men.

Why, I ask? Because of menstruation, and a whole lot of averages arrived at with patients?

I would shoot for 500. Or at least 300

Reply

For God sake - noooooooo

Reply

Hi there, you are going through a rough time. I experienced pramiprexole augmentation and withdrawal as well and had many difficult nights with bouts of crying etc. My neurologist then put me onto the Rotigotine Neupropatch (slowly increasing it to 3 mg) and 0.5 mg of Clonazepam at night. I change my patches in the evening after my bath. So this is my regime: In the morning I take 250 mg of Magnesium, 400 mg of turmeric and B12. I have to watch very carefully what I eat or drink. No coffee, tea (except caffeine-free) or chocolate. No apples, pears, peaches, nectarines, no grapes, raisins, etc. bananas, strawberries. No margarine, no wine, wine vinegar or balsamic vinegar. I try not to eat processed food and everything with colours. So simple food really and meat, fish and vegetables, yoghurt and love cherries, tomatoes, raspberries, blueberries. Since giving up biscuits as well, I have lost 5 kgs, which is great. In the evening instead of a glass of wine I have a low calorie Tonic and I sleep so much better and hardly any RLS on this regime. Not easy, but worth it in the end for me. I wish you all the best to find your best way of coping. Good luck!

Reply

You may also like...